Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 325, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 2, 2017, 8:46 PM CDT for Scott County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 8:46 PM CDT (01:46 UTC)
- Expired
- Oct 2, 2017, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
462
WUUS53 KDDC 030146
SVRDDC
KSC171-030230-
/O.NEW.KDDC.SV.W.0325.171003T0146Z-171003T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
846 PM CDT MON OCT 2 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Scott County in west central Kansas...
* Until 930 PM CDT
* At 845 PM CDT, a severe thunderstorm was located 6 miles southwest
of Modoc, or 9 miles east of Leoti, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Modoc, Pence and Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3832 10112 3870 10113
TIME...MOT...LOC 0145Z 219DEG 32KT 3844 10119
HAIL...1.00IN
WIND...60MPH
$$
Reynolds2 follow-up statements
488
WWUS53 KDDC 030210
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
910 PM CDT MON OCT 2 2017
KSC171-030230-
/O.CON.KDDC.SV.W.0325.000000T0000Z-171003T0230Z/
Scott KS-
910 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN SCOTT COUNTY...
At 909 PM CDT, a severe thunderstorm was located 5 miles south of
Scott State Lake, or 8 miles north of Scott City, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Modoc, Pence and Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3849 10092 3847 10112
3870 10113
TIME...MOT...LOC 0209Z 223DEG 35KT 3860 10096
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Reynolds459
WWUS53 KDDC 030231
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
931 PM CDT MON OCT 2 2017
KSC171-030241-
/O.EXP.KDDC.SV.W.0325.000000T0000Z-171003T0230Z/
Scott KS-
931 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3849 10092 3847 10112
3870 10113
TIME...MOT...LOC 0231Z 219DEG 32KT 3875 10081
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:00 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 2, 6:00 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Mon Oct 2 2017 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 105 PM CDT Mon Oct 2 2017 Thunderstorm development is likely across portions of the Western High Plains tonight as an increasingly difluent southwest flow aloft prevails across the region. A frontal boundary, now bisecting southwest Kansas into north central Kansas, is projected to lift slightly back to the north this evening giving way to a south to southeast upslope flow across southwest and central Kansas. Meanwhile, an attendant dryline stretching southward across extreme southwest Kansas into the Oklahoma Panhandle is not expected to move much. Moisture will lift back into the area ahead of the dryline with surface dewpoints climbing up into the lower to mid 60s(F). Steepening low/mid level lapse rates, increasing instability with MLCAPE values upward of 2000 J/kg, and favorable shear will contribute to isolated to widely scattered thunderstorm development. The best chance for storms will be in an axis of increased convergence associated with the frontal boundary/dryline late this afternoon. Timing and placement of initial development will be dependent on how soon the prevailing cloud deck erodes and how far the boundary moves in that time frame. A +70kt upper level jet and favorable 0-6km shear will increase the potential for rotating supercells, and subsequent severe storms. Large damaging hail and damaging winds will be the primary threat while a few isolated tornadoes cannot be ruled out. A cold front will push through western Kansas tonight allowing for cooler air to filter southward into far western portions of the state. Look for lows well down into the 50s(F) across west central and portions of southwest Kansas with the 60s(F) likely further east toward south central Kansas. A much cooler air mass spreading across western Kansas will limit highs climbing above the 60s(F) across west central and much of southwest Kansas Tuesday with the 70s(F) still possible further east. .LONG TERM...(Tuesday night through Monday) Issued at 220 PM CDT Mon Oct 2 2017 Precip chances will continue virtually each day through the end of the week as a difluent southwest flow aloft prevails across the Western High Plains downstream of a stationary trough axis. A frontal boundary pushing through western Kansas later tonight, is expected to move into the Texas Panhandle and northern Oklahoma before stalling out late Tuesday/early Wednesday, providing a focal point for shower and thunderstorm development early in the period. Periods of precip can be expected Thursday as the stalled frontal boundary lifts back to the north through western Kansas, returning a southeast upslope flow to the high plains. Steep low/mid level lapse rates and increased instability may be enough to support storm development as H5 vort maxima eject out of the Southern Rockies into the high plains of eastern Colorado and western Kansas. Another frontal passage is projected toward week's end bringing more precip chances to western Kansas. A cooler air mass settled across the high plains and reinforced by surface high pressure moving eastward across the Upper Midwest, will keep highs capped in the 60s(F) and 70s(F) Wednesday afternoon. Warmer temperatures are likely Thursday as the boundary, initially stalled to our south, lifts northward across the region. Should see more seasonal highs Thursday afternoon, if not a little above. Another frontal passage late in the week will end the small warming trend Friday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Oct 2 2017 Any convection is expected to avoid the terminals this evening, so opted to keep out of the 00z TAFs. Strong S/SE winds will persist through the evening hours, diminishing somewhat again after sunset. Expect low level wind shear to return by around 06z with another low level jet. South winds will decrease toward daybreak, as a cold frontal boundary sinks south to a Hays-Syracuse line by 12z Tue. Cold front will pass the terminals 12-15z with a shift to north winds of 10-20 kts. High confidence that MVFR (and possibly IFR) stratus cigs will develop along/behind the frontal boundary Tuesday morning, with reduced vis in BR/FG also expected. Consensus of short term models suggests that MVFR stratus (1-2k ft AGL) will persist much of daylight Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 68 56 69 / 20 60 70 70 GCK 58 64 54 65 / 30 50 80 70 EHA 56 67 54 68 / 20 40 70 60 LBL 65 71 58 70 / 10 50 60 60 HYS 61 63 54 64 / 40 60 80 70 P28 69 80 63 74 / 10 50 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Oct 2, 10:52 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1052 AM CDT Mon Oct 2 2017 KSZ030-031-043>046-061>066-074>081-084>090-031015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1052 AM CDT Mon Oct 2 2017 /952 AM MDT Mon Oct 2 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible late this afternoon and evening across west central and portions of southwest Kansas. A few storms could become severe capable of producing tennis ball to baseball size hail and damaging winds in excess of 60 mph. A few isolated tornadoes are possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening generally west of a Hays to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Oct 2, 6:32 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT MON OCT 2 2017
KSZ043-030030-
Scott KS-
632 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 730
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pence, or 10 miles northwest of Scott City, moving
northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Modoc, Pence and Scott State Lake.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3838 10112 3841 10113
3870 10113
TIME...MOT...LOC 2332Z 227DEG 22KT 3859 10105
ReynoldsLocal storm report, Oct 2, 7:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 4 E SCOTT STATE LAKE 38.69N 100.84W
10/02/2017 SCOTT KS TRAINED SPOTTER
WEDGE TORNADO.
&&Local storm report, Oct 2, 7:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 8 N SCOTT CITY 38.60N 100.91W
10/02/2017 SCOTT KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED POWER POLES SNAPPED BY
TORNADO, I MILE NORTH OF US 83/SH 4 INTERSECTION. TIME
ESTIMATED.
&&
BTURNERLocal storm report, Oct 2, 8:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 8 N SCOTT CITY 38.60N 100.91W
10/02/2017 SCOTT KS EMERGENCY MNGR
TORNADO SNAPPED POWER POLES 8 MILES NORTH OF SCOTT CITY,
NEAR US 83/SH 4 INTERSECTION.
&&
BTURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
| Oct 2, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Oct 2, 8:18 PM CDT | Tornado Warning | DDC | Scott | 15 min |
| Oct 2, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 31 min |
| Oct 2, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 28 min |
| Oct 3, 11:48 AM CDT | River Flood Warning | DDC | Ellis, Trego | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.